Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 236, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2008, 7:55 PM CDT for 4 counties in Kansas. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2008, 7:55 PM CDT (00:55 UTC)
- Expired
- Jun 18, 2008, 9:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:02 PM CDT | TSTM WND GST 70 | 7 W Hugoton, KS | |
| Jun 18, 8:02 PM CDT | HAIL 1 | 10 S Big Bow, KS | |
| Jun 18, 8:10 PM CDT | TSTM WND DMG | 4 Ne Rolla, KS | OUTFLOW AHEAD OF THUNDERSTORMS HAVE BROKEN NUMEROUS TREE LIMBS AND TORN OFF SHINGLES ON HOMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:16 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 990 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 190055
SVRDDC
KSC067-129-187-189-190200-
/O.NEW.KDDC.SV.W.0236.080619T0055Z-080619T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT WED JUN 18 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GRANT COUNTY IN SOUTHWEST KANSAS.
NORTHEASTERN MORTON COUNTY IN SOUTHWEST KANSAS.
SOUTHEASTERN STANTON COUNTY IN SOUTHWEST KANSAS.
NORTHWESTERN STEVENS COUNTY IN SOUTHWEST KANSAS.
* UNTIL 900 PM CDT
* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 18 MILES NORTH OF FETERITA...OR 11 MILES SOUTH OF
BIG BOW...MOVING SOUTHEAST AT 19 MPH.
* LOCATIONS IMPACTED INCLUDE...
FETERITA...
HUGOTON...
RURAL RESIDENCES OF NORTHEASTERN MORTON...NORTHWESTERN STEVENS...
SOUTHEASTERN STANTON AND SOUTHWESTERN GRANT COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS.
LAT...LON 3730 10122 3712 10137 3716 10158 3738 10168
3746 10153
TIME...MOT...LOC 0055Z 313DEG 17KT 3739 10159
$$
FINCH1 follow-up statement
000
WWUS53 KDDC 190121
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT WED JUN 18 2008
KSC067-187-190131-
/O.CAN.KDDC.SV.W.0236.000000T0000Z-080619T0200Z/
STANTON KS-GRANT KS-
821 PM CDT WED JUN 18 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRANT AND
SOUTHEASTERN STANTON COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR
SOUTHWESTERN KANSAS.
LAT...LON 3716 10158 3737 10167 3737 10135 3736 10135
3736 10133 3734 10131 3730 10122 3712 10137
TIME...MOT...LOC 0121Z 313DEG 17KT 3726 10142
$$
KSC129-189-190200-
/O.CON.KDDC.SV.W.0236.000000T0000Z-080619T0200Z/
STEVENS KS-MORTON KS-
821 PM CDT WED JUN 18 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN MORTON AND NORTHWESTERN STEVENS COUNTIES...
AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE
SIZE OF GOLF BALLS OR LARGER...AND DESTRUCTIVE WINDS IN EXCESS OF 80
MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF HUGOTON...MOVING
SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
FETERITA...
HUGOTON...
RURAL RESIDENCES OF NORTHEASTERN MORTON AND NORTHWESTERN STEVENS
COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR
SOUTHWESTERN KANSAS.
LAT...LON 3716 10158 3737 10167 3737 10135 3736 10135
3736 10133 3734 10131 3730 10122 3712 10137
TIME...MOT...LOC 0121Z 313DEG 17KT 3726 10142
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:33 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 18, 3:33 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT WED JUN 18 2008 .DISCUSSION... DAYS 1-2... BOTH MODELS TODAY IN GENERALLY GOOD AGREEMENT WITH CONVECTION DEVELOPING NEAR AN OUT FLOW BOUNDARY OVER ERN CO LATE THIS AFTERNOON WHICH AT THIS TIME APPEARS TO BE RIGHT ON TRACK GIVEN 20Z RADAR TRENDS. ALL MODELS ALSO INDICATE GOOD ENOUGH SHEAR AND CAPES TO SUPPORT SUPERCELL DEVELOPMENT BUT DEWPOINT APPEAR TO BE A LITTLE LOW. AS A RESULT IT LOOKS LIKE THE MAIN HAZARD THIS AFTERNOON WILL LARGE HAIL AND STRONG WINDS. AT OR SHORTLY AFTER 00Z THE MODELS BEGIN TO FORM A MCS IN OUR NW CWA AND TRACKS THIS CLUSTER OF STORMS SOUTHEAST EARLY TONIGHT. LATEST 4KM WRF WAS EVEN A LITTLE QUICKER WITH THE MOVEMENT OF THIS SYSTEM SO ALTHOUGH DO EXPECT SOME HEAVY RAIN WITH THIS SYSTEM THE SPEED SHOULD KEEP WIDESPREAD HEAVY RAINFALL GREATER THAN 2 INCHES AT A MINIMUM. IN ADDITION GIVEN THE LACK OF RAINS OVER OUR CNTL AND WESTERN CWA OVER THE LAST SEVERAL DAYS NOT BE THINK ANY FFG WATCH WILL BE NEEDED OVERNIGHT. THE POSSIBLE EXCEPTION WILL BE IN OUR NE BUT EVEN HERE GIVEN THE SPEED OF THESE STORMS IT APPEARS FLOODING RISK WILL BE MINIMAL. IT ALSO APPEARS THAT WINDS WILL BECOME THE MAIN HAZARD AFTER THIS MCS DEVELOPS SO WILL INCLUDE MENTION THE STRONG WINDS ALONG WITH THE HEAVY RAINS IN THE GRIDS FOR TONIGHT. BY 12Z THURSDAY PCPN SHOULD BE ENDING IN OUR WESTERN CWA BUT NAM SEEMS TO HOLD ON TO SOME LINGERING PCPN EARLY. IF THIS DOES OCCUR WOULD EXPECT THIS TO BE LIGHT AND ELEVATED. RIGHT NOW IT LOOK LIKE THE BETTER CHANCE WILL BE LATE THURSDAY AS OUR NEXT VORT LOBE MOVES OUT OF THE ROCKIES INTO THE PLAINS. HAVE THEREFORE KEPT LOW POPS GOING UNTIL THE AFTERNOON THEN BEGIN TO INCREASE POPS AS OUR NEXT VORT LOBE APPROACHES. AS FOR TEMPS SINCE AM FAVORING PCPN ENDING EARLY WILL LEAN TOWARDS MORE SUN AND WARMER TEMPS ON THURSDAY AFTERNOON. DAYS 3-7... WEAK NORTHWEST FLOW ALONG THE SOUTHERN EDGE OF THE WESTERLIES WILL PERSIST THROUGH SATURDAY. THIS IS A FAVORABLE PATTERN FOR THUNDERSTORMS, ESPECIALLY NOCTURNAL CLUSTERS. THE PATTERN WILL BECOME MORE AMPLIFIED BY SUNDAY INTO EARLY MONDAY AND THIS WILL TEND TO KEEP AFTERNOON FRONT RANGE ACTIVITY FROM MAKING IT THIS FAR EAST. WEAK WEST TO WEST-SOUTHWESTERLY MID TO HIGH LEVEL FLOW WILL DEVELOP BY MONDAY. LATE AFTERNOON AND NIGHTTIME STORM CLUSTERS WILL STILL BE POSSIBLE ALONG THE SOUTHERN EDGE OF THE WESTERLIES. A LARGE UPPER TROUGH IS ADVERTISED TO ENTER THE NORTHWEST CONUS BY JULY 27-28. THE STORM ACTIVITY WILL PROBABLY SHIFT NORTHWARD AHEAD OF THIS TROUGH. TEMPERATURES WILL BE SLIGHTLY ABOVE TO NEAR CLIMATOLOGY THROUGH WEDNESDAY. && .AVIATION... A CLUSTERS OF STRONG TO SEVERE STORMS IS EXPECTED TO AFFECT THE AVIATION SITES BETWEEN 00 AND 09 UTC. THIS ACTIVITY SHOULD BE FAIRLY WIDESPREAD. UNTIL THE STORMS ARRIVE, VFR CONDITIONS CAN BE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 83 64 88 / 70 40 50 20 GCK 64 83 62 87 / 70 40 40 10 EHA 64 88 63 88 / 30 30 40 20 LBL 66 87 63 89 / 40 30 40 20 HYS 64 83 61 85 / 70 40 40 20 P28 67 86 66 85 / 70 40 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/24/24
Hazardous weather outlook, Jun 18, 12:39 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1239 PM CDT WED JUN 18 2008 KSZ030-031-043>046-061>066-074>081-084>090-191745- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1239 PM CDT WED JUN 18 2008 /1139 AM MDT WED JUN 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF NORTHWEST AND WEST CENTRAL KANSAS LATE THIS AFTERNOON. AS THESE STORMS DEVELOP THE PRIMARY HAZARD LATE TODAY WILL BE LARGE HAIL AND STRONG WINDS. DURING THE LATE AFTERNOON AND EARLY EVENING THESE STORMS WILL INCREASE IN AREAL COVERAGE AND FORM INTO A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS. AS THIS LARGE AREA OF THUNDERSTORMS MOVES SOUTHEAST ACROSS SOUTHWEST KANSAS AND PARTS OF CENTRAL KANSAS DURING THE OVERNIGHT HOURS...STRONG WINDS IN EXCESS OF 60 MPH AND PERIODS OF TORRENTIAL RAINS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN HIGH PLAINS ON THURSDAY AFTERNOON AND MOVE SOUTHEAST ACROSS WESTERN KANSAS LATE IN THE AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES OUT OF THE ROCKIES. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18/24
In the hours before
Local storm report, Jun 18, 6:45 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 4 WSW DIGHTON 38.46N 100.53W
06/18/2008 M1.00 INCH LANE KS PUBLIC
&&
06Local storm report, Jun 18, 7:07 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
707 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 7 ESE SYRACUSE 37.94N 101.63W
06/18/2008 E1.25 INCH HAMILTON KS PUBLIC
&&
JBLocal storm report, Jun 18, 7:20 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 1 N COPELAND 37.55N 100.63W
06/18/2008 E1.00 INCH GRAY KS PUBLIC
&&
JBLocal storm report, Jun 18, 7:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
743 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL ULYSSES 37.58N 101.36W
06/18/2008 E0.88 INCH GRANT KS EMERGENCY MNGR
PEA TO NICKEL SIZED HAIL WAS REPORTED IN DOWNTOWN AREA.
&&
JBSpecial weather statement, Jun 18, 7:45 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT WED JUN 18 2008
KSZ062-063-074>076-084>086-190130-
FINNEY-GRANT-HASKELL-KEARNY-MORTON-SEWARD-STANTON-STEVENS-
745 PM CDT WED JUN 18 2008
...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRANT...HASKELL...
KEARNY...MORTON...SEWARD...STANTON AND STEVENS COUNTIES...
AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTH OF ULYSSES...MOVING SOUTHEAST AT
30 MPH. OTHER STRONG THUNDERSTORMS EXTENDED FROM NEAR ULYSSES TO 12
MILES SOUTHWEST OF BIG BOW...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3759 10085 3710 10099 3714 10135 3741 10182
3786 10125
TIME...MOT...LOC 0045Z 310DEG 25KT 3772 10123
01Local storm report, Jun 18, 7:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 SW KISMET 37.17N 100.74W
06/18/2008 E1.75 INCH SEWARD KS PUBLIC
QUARTER TO GOLFBALL
&&
MBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 54 min |
| Jun 18, 7:18 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 6 min |
| Jun 18, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 47 min |
| Jun 18, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 52 min |
| Jun 18, 7:39 PM CDT | Tornado Warning | DDC | Meade | 28 min |
| Jun 18, 7:45 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Stevens | 45 min |
| Jun 18, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 47 min |
| Jun 18, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 66 min |
| Jun 18, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 17 min |
| Jun 18, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 50 min |
| Jun 18, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 45 min |
| Jun 18, 8:44 PM CDT | Areal Flood Warning | DDC | Kearny | 5 hr |
| Jun 18, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 30 min |
| Jun 19, 2:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny | 52 min |
| Jun 19, 3:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Stanton | 52 min |
| Jun 19, 4:03 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Stanton | 42 min |
| Jun 19, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 28 min |
| Jun 19, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 38 min |
| Jun 19, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 40 min |
| Jun 19, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 53 min |
| Jun 19, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.